Washington, 2020Heavy Snow in Washington, December 29 to 31, 2020
December 29 to 31, 2020 · NWS OTX · 22 events in 6 counties and zones
A widespread, winter system brought snow to much of Eastern Washington on December 30th and 31st. The initial snowfall began overnight into the early morning hours of the 30th.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A widespread, winter system brought snow to much of Eastern Washington on December 30th and 31st. The initial snowfall began overnight into the early morning hours of the 30th. This resulted in difficult morning commutes and numerous collisions and spin offs, especially in the Spokane area on Interstate 90 to Ritzville. Significant snow fell throughout Eastern Washington with the greatest totals, up to 8 - 12 inches, in northeastern Washington north of Highway 2.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 29, 4:55 AM PST, 3 hours 5 minutes earlier.
Area forecast discussion, Dec 29, 4:55 AM PST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
455 AM PST Tue Dec 29 2020
.SYNOPSIS...
Today will be seasonably cold and gloomy with spotty flurries or
drizzle. Snow will spread across the Inland Northwest overnight
and persist through the day and into the evening on Wednesday.
Heavy snow accumulations are expected around Deer Park, Rathdrum
and Sandpoint. More precipitation is expected Friday through the
weekend with a mix of rain and snow in the lowlands and heavy snow
accumulations in the mountains, especially for the Cascades.
&&
.DISCUSSION...
...SIGNIFICANT SNOW EVENT WED AND WED NIGHT FOR LOWLANDS AND THE
MOUNTAINS OF NORTH IDAHO AS WELL AS CENTRAL AND EASTERN
WASHINGTON...
Today: It will be a seasonably cold and gloomy day. Low clouds
have continued to expand this morning covering the Idaho Panhandle
as well as much of central and eastern Washington. This stratus
deck is low enough to be in contact with the ground over portions
of the Highway 2 corridor from the West Plains toward Coulee City
and onto the Waterville Plateau. The low cloud deck may be slow to
lift in places like Airway Heights, Davenport, and Wilbur today
with a persistent light southerly (upslope) wind. The subtle lift
provided by the terrain may also produce periods of flurries or
drizzle since the low cloud deck. Several of the models are
producing spits of light precipitation from the Palouse to the
West Plains and up into the mountainous terrain of northeast
Washington and north Idaho.
Tonight: Warm frontal precipitation will spread across the
Cascades this evening and make slow progress toward eastern WA and
north ID overnight. By sunrise, an inch or two of accumulation
across much of north Idaho, the Palouse, and the remainder of
central and eastern Washington north of I-90. With ground
temperatures below freezing, untreated road surfaces will
experience accumulating snow prior to the morning commute.
Wednesday and Wednesday Night: Moist air will continue to be
lifted by the warm front WED into WED evening as low pressure
moves inland. There is decent model agreement that an enhanced
band of precipitation will set up from roughly Grand
Coulee to Republic across northeast Washington into the central
Idaho Panhandle.
* Precipitation type continues to be in question by WED afternoon
for Pullman, Moscow, Spokane, Couer d'Alene, and Davenport. If
precipitation remains all snow WED afternoon and evening,
accumulations of 6 inches or more will be possible. At this
time, it looks like there will be some change over to rain or a
rain/snow mix with temperatures climbing into the low to mid 30s
especially for elevations below 2000 feet. At this time, our
forecast calls for 2 to 5 inches for Spokane, Pullman, and
Davenport with 4 to 6 inches for Coeur d'Alene, Moscow, and
Kellogg. A couple degrees will make or break this forecast.
* The heaviest lowland accumulations should be north of a line
from Hunters to Deer Park to Rathdrum where 4 to 8 inches are
expected with precipitation remaining snow WED afternoon and
evening. Elevations above 3000 feet in the Idaho Panhandle
should also receive 6 inches or more including Lookout Pass.
* At this time, freezing rain does not look to be a significant
threat WED or WED night. Thermal profile may support some spotty
freezing rain in the Columbia Basin, but there is not a lot of
support from the models to highlight it as a significant threat
at this point.
Thursday and Thursday night: Shortwave ridging of higher pressure
will result in a break period between weather systems. Northwest
flow will result in lingering showers though in the Central
Panhandle Mountains. The trend though will be for decreased shower
activity, but Lookout Pass may continue to be a bit slick into the
afternoon and evening hours.
...REMAINING ACTIVE OVER THE WEEKEND INTO EARLY NEXT WEEK WITH THE
POTENTIAL FOR HEAVY MOUNTAIN SNOW AND A MIX OF RAIN AND SNOW IN
VALLEYS...
Friday through Tuesday: There will be an additional three distinct
frontal systems that push across the Inland Northwest riding a
strong polar jet in the eastern Pacific. The next shortwave in
this series will arrive Friday. It will tap into a plume of
moisture extending out to the Hawaiian Islands. It will be a weak
atmospheric river that will be moistly directed into Vancouver
Island and into the coastal areas of OR/WA. The moisture tap will
weaken further once it is able to push inland across the
Northwest. Snow levels will start out relatively low with snow
expected across the northern mountain valleys and down into the
northern reaches of the Columbia Basin. Then transitioning to a
mix of rain and snow progressing south across the basin. Snow
amounts will be light with the northern valleys seeing up to
around 3 inches possible.
The second shortwave disturbance will arrive Saturday night with
cold front passage progged early Sunday. This frontal system will
be the stronger and wetter of the three. A greater portion of the
jet energy over the eastern Pacific directed toward the Inland
Northwest will pinch off and move in over the region. Winds up at
850 mbs will increase to around 50 kts in the warm sector.
Stronger isentropic ascent and a healthier P-wat plume should
yield higher precipitation amounts. The stronger southerly flow
will also pump up warmer temperatures and result in increasing
snow levels. A onset of precipitation, snow levels look to be at
around 3000 to 3,500 feet over much of the region. The exception
will be in the cold pool in the lee of the Cascades and more
specifically the Methow Valley where snow will most likely be the
predominant precipitation type. There is some uncertainty with
snow levels across the valleys of the Northeast Mountains and in
the Northern Panhandle where precipitation type could be more snow
than rain. Where confidence is higher is for snow in the mountains
where moderate to heavy accumulations are likely. The Cascade
Mountains looks to receive one to two feet of snowfall, up to a
foot of snow possible for the mountains in northeast Washington
and in the Northern Panhandle and 6-12 inches possible in the
mountains of the central Idaho Panhandle. The Methow Valley could
also see snow amounts in the 6 to 12 inch range as well. Winds
will mix down Sunday morning into Sunday afternoon. It will be a
breezy to windy period with gusts looking to be in the range of
30 to 40 mph across the exposed areas of the basin and into the
Spokane Area and Palouse.
The third shortwave will come early next week after a 24-36 hour
break from the weekend system. It will not be as wet or windy, but
will have snow levels starting out lower with snow more likely in
the valleys. /SVH
&&
.AVIATION...
12Z TAFS: Low clouds cover the majority of the Inland Northwest
this morning and will likely persist as moisture is trapped under
a strong inversion. Ceilings are expected to be in the 1000 to
2000ft range in Moses Lake and Wenatchee until the arrival of
lightsnow overnight. Airports located in the rising terrain of
eastern Washington and north Idaho like Spokane, Pullman, Coeur
d'Alene, Deer Park and Colville will likely experience ceilings of
1000ft or less into the evening. Flurries or drizzle may fall
from this low cloud deck today requiring de-icing operations.
/GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 30 24 35 31 35 29 / 10 60 90 80 20 0
Coeur d'Alene 30 24 35 31 36 30 / 10 50 90 80 30 0
Pullman 30 24 35 32 36 29 / 0 40 80 80 40 0
Lewiston 36 30 41 34 43 33 / 0 20 60 60 40 0
Colville 30 22 32 26 36 25 / 10 70 80 70 10 0
Sandpoint 28 24 33 30 35 30 / 10 50 90 90 40 10
Kellogg 30 25 35 31 36 32 / 10 40 80 90 60 10
Moses Lake 33 27 35 27 36 25 / 10 60 70 30 10 0
Wenatchee 31 27 33 28 36 28 / 0 40 70 40 10 0
Omak 30 27 32 25 34 28 / 10 50 70 40 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 1 AM Wednesday to 4 AM PST Thursday
for Northern Panhandle.
Winter Weather Advisory from 4 AM Wednesday to noon PST Thursday
for Central Panhandle Mountains.
Winter Weather Advisory from 1 AM Wednesday to 7 AM PST Thursday
for Coeur d'Alene Area-Idaho Palouse.
WA...Winter Weather Advisory from 10 PM this evening to 10 PM PST
Wednesday for Okanogan Highlands.
Winter Weather Advisory from 1 AM Wednesday to 4 AM PST Thursday
for Spokane Area-Washington Palouse.
Winter Weather Advisory from 1 AM Wednesday to 4 AM PST Thursday
for Upper Columbia Basin.
Winter Storm Warning from 1 AM Wednesday to 4 AM PST Thursday
for Northeast Mountains.
Winter Weather Advisory from 8 PM this evening to 4 AM PST
Thursday for East Slopes Northern Cascades.
Winter Weather Advisory from 11 PM this evening to 10 PM PST
Wednesday for Okanogan Valley-Waterville Plateau-Wenatchee
Area.
&&Hazardous weather outlook, Dec 29, 7:18 AM PST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
718 AM PST Tue Dec 29 2020
IDZ001>004-026-027-WAZ031>038-041>044-301500-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
718 AM PST Tue Dec 29 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Snow will spread east of the Cascades late this evening and
produce up to a couple inches of accumulation across much of north
central and eastern Washington as well as the Idaho Panhandle by
the morning commute.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Heavy snow is expected across northeast Washington and far north
Idaho on Wednesday. The mountain passes in the Cascades and at
Lookout Pass will also receive periods of heavy snow Wednesday and
Wednesday night.
More heavy mountain snow is expected over the weekend into early
next week.
Heavy Snow, East Slopes Northern Cascades
- When
- December 29, 8:00 AM PST to December 31, 8:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Department of Highways
The Washington Department of Transportation recorded 20 inches of new snow accumulation at Stevens Pass. This occurred within a 48 hour time period and led to difficult driving conditions from snow covered roadways.
Heavy Snow, Northeast Mountains
- When
- December 29, 8:00 AM PST to December 31, 8:25 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A CoCoRaHS observer, 2 miles southwest of Clayton, recorded 11.7 inches of new snow accumulation.
Heavy Snow, Moses Lake Area
- When
- December 29, 8:52 PM PST to December 30, 1:45 PM PST
- Where
- Moses Lake Area forecast zone
- Reported by
- Public
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
A member of the public, in Moses Lake, reported 5.0 inches of new snow accumulation.
Heavy Snow, Upper Columbia Basin
- When
- December 29, 9:30 PM PST to December 30, 3:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Public
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
In the Upper Columbia Basin, from Ritzville to Odessa, there were reports of 4 to 6 inches of new snow accumulation. Vehicles driving too fast for poor road conditions led to many collisions and slide offs along Interstate 90 and other state highways.
Heavy Snow, Northeast Mountains
- When
- December 29, 10:00 PM PST to December 31, 10:30 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A trained spotter, 8 miles southeast of Northport, recorded 9.1 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- December 29, 10:30 PM PST to December 30, 4:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Public
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A member of the public, in Mead, reported 8.5 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- December 29, 10:30 PM PST to December 30, 3:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Public
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A member of the public, 2 miles southwest of Cheney, reported 8.5 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- December 29, 10:30 PM PST to December 30, 3:09 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Public
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A member of the public, 1 mile east-northeast of Tyler, reported 8.0 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- December 29, 10:30 PM PST to December 30, 4:52 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Public
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A member of the public, in Spokane, reported 7.0 inches of new snow accumulation.
Heavy Snow, Washington Palouse
- When
- December 29, 10:30 PM PST to December 30, 3:30 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Public
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A member of the public, in Colfax, reported 7.2 inches of new snow accumulation.
Heavy Snow, Washington Palouse
- When
- December 29, 10:30 PM PST to December 30, 7:35 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A trained spotter, in Oakesdale, recorded 8.5 inches of new snow accumulation.
Heavy Snow, Washington Palouse
- When
- December 29, 10:30 PM PST to December 30, 8:00 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
Heavy snow accumulation was not as widespread in the Washington Palouse, compared to locations to its north, but there were spotter and CoCoRaHS reports from 4 to 8.5 inches of new snow.
Heavy Snow, Spokane Area
- When
- December 29, 10:30 PM PST to December 30, 6:45 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A trained spotter, in Marshall, recorded 11.0 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- December 29, 10:30 PM PST to December 30, 10:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A trained spotter, 2 miles east of Five Mile, recorded 10.1 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- December 29, 10:30 PM PST to December 30, 7:20 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Public
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A member of the public, 3 miles west-southwest of Colbert, reported 8.5 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- December 29, 10:30 PM PST to December 30, 10:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The National Weather Service office in Spokane recorded 8.7 inches of new snow accumulation.
Heavy Snow, Northeast Mountains
- When
- December 29, 11:55 PM PST to December 30, 2:30 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A member of the public, in Newport, reported 5.0 inches of new snow accumulation.
Heavy Snow, Spokane Area
- When
- December 30, 12:00 AM PST to 11:59 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- ASOS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Spokane International Airport recorded 8.1 inches of new snow accumulation. This broke the previous snow fall record for this date of 5.4 inches set in 1990.
Heavy Snow, Spokane Area
- When
- December 30, 12:00 AM PST to December 31, 12:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Across Spokane County, there were reports of total snowfall from 5 to 11 inches. Spokane International Airport recorded 8.1 inches of new snow accumulation. This broke the previous snow fall record for this date of 5.4 inches set in 1990. By late afternoon, Washington State Patrol reported that there were more than 100 crashes, with of them 65 in Spokane County. On Interstate 90 in the Spokane metropolitan area, the snowy morning commute created collisions, spin-offs, and travel delays. No reports of fatalities and the total amount of injuries are unknown.
Heavy Snow, Northeast Mountains
- When
- December 30, 5:00 AM PST to December 31, 5:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The Mount Spokane Ski Resort recorded 20 inches total snow accumulation.
Heavy Snow, Northeast Mountains
- When
- December 30, 5:00 AM PST to December 31, 5:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Public
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Across the varied elevation in northeastern Washington, there were reports 4 to 20 inches of new snow accumulation. Two mountain resorts, 49 Degrees North Ski and Mountain Spokane, reported 12 - 20 inches at the summits. Other locations, from Clayton to Northport, received 5 to 12 inches.
Heavy Snow, Northeast Mountains
- When
- December 30, 10:30 AM PST to December 31, 10:30 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A trained spotter, in Metaline Falls, recorded 10.5 inches of new snow accumulation.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Missouri, December 29 to 30, 20201 death · 1 injured · $10,000 · 15 events
- Winter Storm in Nebraska, December 29, 202027 events
- Winter Storm and Winter Weather in South Dakota, December 29, 202024 events
- Winter Storm and Winter Weather in Wisconsin, December 29 to 30, 202020 events
- Winter Storm in Iowa, December 29 to 30, 202019 events
- Winter Storm and Heavy Snow in Iowa, December 29, 202016 events
- Winter Storm and Winter Weather in Illinois, December 29 to 30, 202016 events
- High Surf in Hawaii, December 29 to 31, 202011 events
- Winter Storm in Illinois, December 29 to 30, 20208 events
- Winter Weather in Michigan, December 29 to 30, 20208 events
- Winter Weather in Iowa, December 29, 20207 events
- Winter Storm in Iowa, December 29, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933205, 933208, 933107, 933110, 933116, 933101, 933102, 933104, 933106, 933118, 933121, 933122, 933123, 933124, 933125, 933126, 933112, 933127, 933556, 933207, 933221, 933222.